Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 770, NWS Norman, OK

September 9, 2016Harper County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 9, 2016, 6:28 PM CDT for Harper County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2016, 6:28 PM CDT (23:28 UTC)
Expired
Sep 9, 2016, 7:15 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Harper County, OK

The radar

The Dodge City radar (KDDC), 94 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS54 KOUN 092328
SVROUN
OKC059-100015-
/O.NEW.KOUN.SV.W.0770.160909T2328Z-160910T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT FRI SEP 9 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARPER COUNTY IN NORTHWESTERN OKLAHOMA...

* UNTIL 715 PM CDT

* AT 628 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  NORTHEAST OF ROSSTON...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROSSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 9946 3699 9944 3696 9943 3679 10000
      3700 10000
TIME...MOT...LOC 2328Z 247DEG 28KT 3694 9980 

HAIL...1.25IN
WIND...60MPH
 
$$

..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:48 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 9, 2:48 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Norman OK
248 PM CDT FRI SEP 9 2016

.DISCUSSION...
Forecast Uncertainties:

The main challenge will be determining how extensive pre-frontal
convective development will be later this afternoon and how activity
will evolve as front accelerates southeast across the area tonight.
All of this has implications on flood/flash flood potential later.
Otherwise, typical uncertainties grow during the extended portion of
the forecast with regards to timing and amplitude of synoptic scale
troughs and ridges.

Potential Impacts:

Convection in an anomalously moist environment will result in heavy
rain and the potential for flooding or flash flooding. The most
intense thunderstorms will be in a favorable thermodynamic
environment for strong/severe winds and perhaps some marginally
severe hail, although weak deep layer shear will tend to limit storm
longevity. Widespread/significant severe thunderstorms are not
expected.

Meteorological Analysis:

CAMs did not handle overnight convection particularly well.
Thunderstorms primarily occurred over portions of south central,
central and northwest Oklahoma. This was probably a result of subtle
difficult to resolve ascent as low level jet strengthened in an
anomalous moist environment that remains across Oklahoma. Morning
sounding had precipitable water at just over two inches which is
again well above normal and near the daily maximum.

Convergence along a weak southwest to northeast oriented surface
trough over northwest Oklahoma should be the focus for at least
isolated convection later this afternoon. Mid level lapse rates are
slightly steeper than previous days and with diabatic heating of a
moist environment, this is contributing to around 1,500 to 2,000
J/kg MLCAPE. A fairly deep sub-cloud layer and DCAPE of at least
1,000 J/kg should support isolated strong/severe wind gusts and
marginally severe hail with the most intense updrafts.

Evolution of convection into the evening is somewhat uncertain. If
enough convection can form along the surface trough and along/ahead
of advancing cold front, this will tend to enhance and perhaps
accelerate the front's southward progress. This is a fairly
significant cold surge driven by a fairly potent shortwave trough
quickly moving across the central plains. 6 hour pressure rises are
indicated by the models to be around 12 to 15 mb. We have adjusted
winds up slightly just behind the front closer to statistical and
some of the high res guidance. As convection becomes undercut its
intensity should diminish and the threat for severe thunderstorms
and heavy rainfall/flooding will lessen. We have confined the
highest QPF to northern portions of the area earlier this evening
for this reason. Showers and thunderstorms along and just behind the
front are expected through the night and will shift south of the
area by around mid day tomorrow.

Slow storm motions initially late this afternoon into early evening
may be when localized flooding/flash flooding threat is
highest,given the very moist air mass. As cold front surges south
and/orcold pool develops, convection intensity and potential for
trainingshould decrease.

Cooler weather is anticipated behind the front with temperatures
around 10 degrees below climatology through tomorrow night. The
general consensus among medium range guidance early next week is for
building mid-upper ridging just to our east and a deepening and
eastward moving trough to our west. Southwesterly flow aloft over
our area and weak embedded shortwaves necessitate low chance
precipitation probabilities beginning in the northwest Monday night
and spreading across the entire area by mid week. Highest
probabilities were assigned to Thursday and Friday when mid level
heights decrease as western mid-upper trough moves imginges on the
area. Although, this is also the time when ensemble spread grows
considerably, so uncertainty remains at this time range.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  77  55  85 /  70  10   0   0
Hobart OK         62  79  56  86 /  70  10   0   0
Wichita Falls TX  69  81  58  88 /  70  40   0   0
Gage OK           57  76  55  84 /  70   0   0   0
Ponca City OK     59  76  53  83 /  80   0   0   0
Durant OK         71  82  60  86 /  60  40   0   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

25/12
Hazardous weather outlook, Sep 9, 11:52 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT FRI SEP 9 2016

OKZ004>048-050>052-TXZ083>090-101700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1152 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK FOR SEVERE STORMS ACROSS PORTIONS OF NORTHERN...
WESTERN... AND CENTRAL OKLAHOMA LATE THIS AFTERNOON AND THIS
EVENING.

LOCATION...
A SLIGHT RISK IS GENERALLY ALONG AND NORTHEAST OF A LINE FROM
BUFFALO AND WOODWARD... TO CAMARGO AND KINGFISHER... TO PERRY
OKLAHOMA. A MARGINAL RISK IS NORTH OF A LINE FROM NEAR ALTUS AND
LAWTON... TO SOUTH OF PURCELL AND HOLDENVILLE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO
MIDNIGHT.

IMPACTS...
WIND GUSTS TO 65 MPH AND HAIL TO THE SIZE OF HALF DOLLARS WILL BE
THE MAIN IMPACTS. HEAVY RAIN THAT COULD LEAD TO LOCALIZED FLOODING
WILL ALSO BE POSSIBLE.

DISCUSSION...
ISOLATED TO SCATTERED SHOWERS AND STORMS COULD DEVELOP IN PARTS OF
NORTHERN AND WESTERN OKLAHOMA... AND WESTERN NORTH TEXAS LATE THIS
AFTERNOON AND EARLY EVENING. ADDITIONAL STORMS ARE EXPECTED TO
DEVELOP NEAR A COLD FRONT THAT WILL MOVE INTO NORTHWEST OKLAHOMA
EARLY TO MID EVENING AND CONTINUE TO MOVE ACROSS THE REGION
OVERNIGHT INTO EARLY SATURDAY. THE ACTIVITY ASSOCIATED WITH THE
COLD FRONT IS EXPECTED TO OVERTAKE ANY ACTIVITY IN THE AREA THAT
DEVELOPS LATE THIS AFTERNOON AND EARLY EVENING.

INSTABILITY IS EXPECTED TO BE SUFFICIENT FOR A FEW STRONG TO
SEVERE STORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING WITH
STRONG WIND GUSTS AND LARGE HAIL THE MAIN IMPACTS. HEAVY RAIN
LEADING TO LOCALIZED FLOODING WILL ALSO BE A CONCERN.

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS PORTIONS OF
OKLAHOMA AND NORTH TEXAS OVERNIGHT INTO EARLY SATURDAY BUT THE
POTENTIAL FOR SEVERE STORMS WILL DECREASE LATE THIS EVENING. HEAVY
RAIN AND LIGHTNING WILL REMAIN A CONCERN THROUGH EARLY SATURDAY.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS FROM LATE
THIS AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
THERE WILL BE CHANCES OF THUNDERSTORMS EACH DAY FROM MONDAY NIGHT
THROUGH THURSDAY. ORGANIZED SEVERE WEATHER IS UNLIKELY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Sep 9, 4:26 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT FRI SEP 9 2016

OKZ004-092200-
HARPER OK-
426 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARPER COUNTY UNTIL
500 PM CDT...

AT 424 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
BUFFALO...MOVING NORTH AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3700 9946 3699 9944 3698 9944 3686 9954
      3693 9975 3700 9973
TIME...MOT...LOC 2124Z 201DEG 5KT 3697 9962

..SPEG.
Special weather statement, Sep 9, 5:14 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT FRI SEP 9 2016

OKZ005-092245-
WOODS OK-
514 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WOODS COUNTY UNTIL
545 PM CDT...

AT 513 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF FREEDOM...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3698 9894 3684 9891 3679 9919 3679 9926
      3681 9929 3684 9932 3685 9931 3686 9932
      3697 9927 3700 9921 3700 9898
TIME...MOT...LOC 2213Z 239DEG 12KT 3684 9922

MAD
Special weather statement, Sep 9, 5:51 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT FRI SEP 9 2016

OKZ004-092315-
HARPER OK-
551 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY UNTIL
615 PM CDT...

AT 551 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF ENGLEWOOD...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3700 9972 3699 9969 3693 9965 3677 9992
      3684 10001 3688 10000 3700 10000
TIME...MOT...LOC 2251Z 317DEG 5KT 3694 9991

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:14 PM CDTSpecial Weather StatementOUNJackson31 min
Sep 8, 8:20 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson25 min
Sep 8, 8:44 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa24 min
Sep 8, 10:26 PM CDTSpecial Weather StatementOUNAlfalfa34 min
Sep 9, 3:36 AM CDTSpecial Weather StatementOUNJefferson39 min
Sep 9, 4:01 AM CDTSpecial Weather StatementOUNOklahoma29 min
Sep 9, 4:17 AM CDTSpecial Weather StatementOUNJefferson28 min
Sep 9, 4:40 AM CDTAreal Flood AdvisoryOUNJefferson, Stephens65 min
Sep 9, 4:45 AM CDTSpecial Weather StatementOUNPottawatomie30 min
Sep 9, 5:17 AM CDTSpecial Weather StatementOUNJefferson43 min
Sep 9, 6:02 AM CDTAreal Flood AdvisoryOUNJefferson, Stephens118 min
Sep 9, 7:00 AM CDTSpecial Weather StatementOUNStephens30 min
Sep 9, 7:21 AM CDTFlash Flood WarningOUNJefferson, Stephens3 hr
Sep 9, 9:48 AM CDTAreal Flood WarningOUNJefferson, Stephens3 hr
Sep 9, 4:26 PM CDTSpecial Weather StatementOUNHarper34 min
Sep 9, 5:14 PM CDTSpecial Weather StatementOUNWoods31 min
Sep 9, 5:47 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward43 min
Sep 9, 5:51 PM CDTSpecial Weather StatementOUNHarper24 min
Sep 9, 6:10 PM CDTAreal Flood AdvisoryOUNWoods3 hr
Sep 9, 6:27 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward33 min
Sep 9, 6:45 PM CDTSevere Thunderstorm WarningOUNEllis, Harper30 min
Sep 9, 6:50 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.